7 Common Birth Control Side Effects
If the Pill makes you woozy, try the ring or the patch.MasterfileHormone-based birth control often comes with side effects that can range from slightly annoying to bad enough to make you switch. You may not know what you can tolerate until you've given a couple of them a try. But here are some solutions for the most common problems. (View 7 Common Birth Control Side Effect as as a gallery)
Headache, dizziness, breast tenderness
Be patient. "These side effects seem to go away after you've been taking the Pill for a while," says Hilda Hutcherson, MD, an ob-gyn professor at Columbia University. If they don't, switching brands may help.
It will probably go away in a couple of months. If not, and you're taking oral contraceptives, try taking it with food. If you're taking the ring or the patch, you might need to switch methods.
"I think this is the side effect that drives women crazier than any other side effect," says Dr. Hutcherson, mostly because it's so unpredictable. Taking the Pill at precisely the same time every day may help. Especially with shots, the mini-Pill, and the implant—the progestin-only methods—the lining of the uterus is so thin that it sometimes sloughs off a little bit. (On the upside, this also makes your periods lighter and sometimes makes them disappear entirely.)
I Ditched Acne by Switching Birth Control
A marathon runner gets serious about side effects from the Pill Read moreMore about hormonal birth control
- Hormonal Birth Control Can Mess With Your Mood
- What's New in Hormonal Birth Control
- Birth Control Is Safer Than Ever
- The Continuous Pill Means Fewer Periods
Talk to your doctor if you're concerned about spotting, because there may be a solution. "You can sometimes add an anti-inflammatory such as ibuprofen, or occasionally you can add a little estrogen," says Anne Foster-Rosales, MD, chief medical officer for Planned Parenthood Golden Gate and a professor at the University of California, San Francisco.
Try another formulation. "Some women, if you change the Pill to one that's more androgenic [testosterone-like], the libido comes back," says Dr. Hutcherson. Otherwise, find another method completely.
If it's really the birth control and not some other factor that's bringing you down, you may need to find a nonhormonal method. "In my experience, if a woman has depression with one pill, switching [formulations] usually doesn't help," says Dr. Hutcherson. All hormonal methods are likely to cause the same problem. For some patients who really want to stay on the Pill, Dr. Hutcherson sometimes prescribes an antidepressant as well, with good success.